Patients suffering from coronavirus can safely take ibuprofen to ease the symptoms of the infection, a Government panel of experts has concluded.
Claims had spread online and among the scientific community that the painkiller could weaken the immune system’s attempts to battle the virus.
Last month, the NHS even removed advice for people to use the painkilling pills if they felt ill with COVID-19 symptoms.
And the Government’s chief scientific adviser Sir Patrick Vallance said the sensible thing would be to avoid taking ibuprofen while the evidence was scarce.
But a review by the Commission on Human Medicines (CHM) concluded that both paracetamol and ibuprofen are safe to take for COVID-19 symptoms including a fever and headache.
The body, which advises ministers on the safety of medicines, said there was ‘insufficient evidence’ to establish a link between ibuprofen use and the likelihood of getting coronavirus or of having worse symptoms of the disease.
Patients suffering from coronavirus can safely take ibuprofen to ease the symptoms of the infection, a Government panel of experts has concluded
It reached the same conclusion with other non-steroidal anti-inflammatory drugs used to relieve pain, which are known as NSAIDs.
These include naproxen, diclofenac and high dose aspirin.
The CHM said: ‘Patients can take paracetamol or ibuprofen when self-medicating for symptoms of COVID-19, such as fever and headache, and should follow NHS advice if they have any questions or if symptoms get worse.
‘Patients who have been prescribed NSAIDs as a treatment for a long-term condition, such as arthritis, should keep taking these medicines as normal.’
The Department of Health have been approached for comment.
The advice follows a conclusion by scientists at King’s College London that there is no evidence that ibuprofen could be harmful for people with COVID-19.
The review of 13 scientific studies of the effects of anti-inflammatory drugs, of which ibuprofen is one, found no evidence for or against using it.
The researchers said ‘contradictory’ information was going around about ibuprofen but that medical evidence was ‘inconclusive’.
Confusion over the use of ibuprofen began in March when French health minister Olivier Véran suggested that anti-inflammatory drugs such as ibuprofen could ‘aggravate the infection’.
Other leading medics echoed his concerns, admitting the over-the-counter drug may dampen the immune system and even slow down recovery.
In response, the NHS withdrew its advice for people to use ibuprofen to self-medicate, and recommended paracetamol which works in a different way.
The move was precautionary while scientists collated more evidence, with drug regulators citing ‘a lack’ of research into the area.
The study by King’s College scientists, published in the journal ecancermedicalscience, investigated how NSAIDs affect the body’s immune system.
WHY DID EXPERTS SAY IBUPROFEN COULD WORSEN CORONAVIRUS SYMPTOMS?
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking your body’s production of certain natural substances that cause inflammation, and is used to decrease pain or a fever.
Professor Paul Little, primary care research, University of Southampton, said: ‘There is now a sizeable literature from case control studies in several countries that prolonged illness or the complications of respiratory infections may be more common when NSAIDs are used.’
Experts say paracetamol should be a first choice because:
1. Ibuprofen may dampen the body’s immune response to infection because it is has anti-inflammatory effects. This may slow the recovery process, Professor Ian Jones, a virologist at the University of Reading, said.
2. He added that it is likely the coronavirus acts in a similar way to SARS, in that it reduces an enzyme which regulates salt and water in the blood. This can lead it pneumonia. Ibuprofen may aggravate this, Professor Jones said.
2. NSAIDs can cause stomach irritation and stress on the kidneys if taken over a long period of time. This could be exacerbated in those who already have kidney or stomach problems brought on by severe illness, such as COVID-19, experts said.
Cancer and transplant patients have a higher risk of developing severe COVID-19 complications, especially as they may be treated with drugs that stop their immune system working properly.
If these patients catch the deadly new coronavirus, their doctors need to know what medications to stop giving them in order to stop their disease getting severe.
Working with Guy’s and St Thomas’ NHS Foundation Trust, London, the team scoured studies that related to COVID-19.
Of those, 13 looked at non-steroidal anti-inflammatory drugs (NSAIDs), which include ibuprofen.
The team wrote: ‘Since the outbreak of the novel COVID-19 infection, various contradictory information has been circulated regarding the potentially negative effect of treating patients with NSAIDs.
‘Our search did not identify any strong evidence for or against the use of ibuprofen for treatment of COVID-19 specifically.
‘The current literature does not give conclusive evidence for or against the use of NSAIDs in the treatment of COVID-19 patients.’
French health minister Olivier Véran, a qualified doctor and neurologist, raised high profile concerns about anti-inflammatories with a tweet on March 14.
He said: ‘Taking anti-inflammatory drugs could be an aggravating factor of the infection. If you have a fever, take paracetamol.’
Up to that point, the NHS had advised patients with coronavirus symptoms to take both paracetamol and ibuprofen.
Ibuprofen is widely taken to relieve pain as well as reduce a fever and aches caused by common colds and flu.
Chief scientific adviser Sir Patrick also told Britons to avoid ibuprofen.
He told the House of Commons’s Health and Social Care Select Committee: ‘The ibuprofen example – it may or may not be right.
‘I don’t know, but the sensible thing to do would be to say don’t take it at the moment, take something else – paracetamol or something.’
A four-year-old girl with suspected COVID-19 became seriously ill after being given the painkiller, according to her step-father, Dan Collins.
Amelia Milner was given ibuprofen by her parents after she became ill with a cough and a fever – the hallmark symptoms of the deadly infection.
But, instead of making her feel better, the drug apparently made her temperature spike and she began shaking, panting, couldn’t keep her eyes open and vomited.
In a moving Facebook post, Mr Collins shared a photo of Amelia and warned: ‘If your child has symptoms of coronavirus, DO NOT give them ibuprofen.’